Alert archive / Iowa / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 19, 2023, 10:20 PM CDT for Audubon County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2023, 10:20 PM CDT (03:20 UTC)
- Expired
- Sep 20, 2023, 2:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Audubon County, IA
The radar
The Des Moines radar (KDMX), 92 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 991 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 2059 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
475
WGUS53 KDMX 200320
FFWDMX
IAC009-200715-
/O.NEW.KDMX.FF.W.0005.230920T0320Z-230920T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1020 PM CDT Tue Sep 19 2023
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Northeastern Audubon County in west central Iowa...
* Until 215 AM CDT.
* At 1020 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 4 and 6 inches of rain
have fallen. The expected rainfall rate is 2 to 3 inches in 1
hour. Additional rainfall amounts of 2 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Gray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4186 9500 4186 9474 4185 9474 4184 9474
4181 9474 4179 9474 4173 9474 4172 9474
4169 9474 4175 9500 4175 9499
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
SmallWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:41 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Sep 19, 6:41 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 641 PM CDT Tue Sep 19 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Tuesday/ Issued at 253 PM CDT Tue Sep 19 2023 Key Messages: -Showers and sub-severe thunderstorms continue to fester through the afternoon and evening; heavy rain, small hail, and gusty winds possible -Sporadic showers and thunderstorm chances through the rest of the week -More robust system moving in this weekend As was somewhat alluded to by short-range guidance yesterday, scattered showers and thunderstorms have festered through the morning hours and into the early afternoon, although storms have been further north and far more robust than was anticipated yesterday. This convection has been anchored to a region of warm air advection aloft and embedded within a region of marginal instability. Most-Unable CAPE values as analyzed by the SPC meso- analysis page are only ~1000 J/kg aloft and wind profiles have diminished through the morning, leading to sub-severe shear values and pulse thunderstorms that are producing primarily dime to nickel sized hail. Rainfall with these storms today have also been more efficient than previously anticipated, primarily due to slow moving storms training over the same areas. Those that have been under the precipitation today have seen anywhere from 1 to 3 inches of rainfall. Fortunately, dry conditions have allowed for this to be mostly absorbed by the dry soils. Despite CAMs such as the HRRR trying to dissipate the storms today, they don't actually show any signs of stopping, so anticipating that these will fester along the Hwy 30 corridor and south through the rest of the afternoon. Heavy rain, small hail and gusty winds will all remain possible. Flash flooding likely wont be a concern in most places, but urban areas could see some ponding if this line stalls out over top of them. This pattern of poorly resolved, scattered showers and thunderstorms continues through much of the week, as we reside in a weakly forced but highly perturbed upper level pattern. This is resulting in a large amount of variation between CAMs and global models alike, which has translated to a smattering of precipitation chances in the forecast. As was mentioned in previous discussions, rain likely wont fall for all those who have rain in their forecast, nor will it fall for the entire period chances are present, but with the sporadic nature of storms there will be a chance of rain/storms in these areas through much of the week. Fortunately, the severe chances with any precipitation looks minimal. There will be periods of relatively higher instability (1000 to 2000 J/kg), but due to the weak flow aloft it will be difficult for much of anything to organize. That being said, pulsey pop up storms would still be capable of producing small hail and gusty winds, much like we've seen today. Looking later into the week and towards the weekend, we'll see an intensifying trough develop over the western CONUS which will bring us a couple different rain and thunderstorm chances starting late Thursday and lasting periodically through the weekend. Global models are indicating at multiple lobes of energy rotating around the digging trough through the weekend, with the first coming Thursday night into Friday morning, the second being Friday night into Saturday morning, then the third being Saturday into Sunday. The low then stalls out overhead into early next week, bringing even more precipitation chances as it slowly departs through the area Monday into Tuesday. Needless to say, this would result in quite a wet weekend with storm chances possible on multiple days. Severe weather will also be possible, especially Friday night and Saturday night when instability is highest and wind fields are most prominent around the low, supporting more deep layer shear. This is echoed in both the SPC Day 5 outlook (15% chance of severe weather over our area) as well as the CSU machine learning algorithm's day 4 and 5 severe weather outlook. This is still multiple days out there, so its too early to get too locked into the details, as things will likely still change. However, models are coming into decent agreement and the trend has been fairly consistent for at least a rainy weekend, so this is definitely a system to keep on your radar if you have any weekend plans! && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 641 PM CDT Tue Sep 19 2023 Thunderstorms will continue to impacts sites KDSM/KOTM this evening, expected to taper off towards 06z. VFR overcast skies persist through much of the remaining TAF period across most sites, beginning to diminish north at KFOD/KMCW towards the end of the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson AVIATION...Hagenhoff
Hazardous weather outlook, Sep 19, 3:52 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 352 PM CDT Tue Sep 19 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 352 PM CDT Tue Sep 19 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms will persist tonight mainly in central and southern Iowa. The stronger storms will be capable of producing heavy downpours along with gusty winds and small hail and an isolated storm or two remain possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be a few storm chances Wednesday and Thursday with severe weather not expected. More widespread storm chances are anticipated by Friday into this weekend with a signal for strong to severe storms around Saturday and perhaps Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, especially toward the upcoming weekend.
In the hours before
Special weather statement, Sep 19, 5:14 PM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
514 PM CDT Tue Sep 19 2023
IAZ071-072-081-082-192245-
Adams IA-Adair IA-Union IA-Madison IA-
514 PM CDT Tue Sep 19 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MADISON...UNION...
NORTHEASTERN ADAMS AND ADAIR COUNTIES THROUGH 545 PM CDT...
At 513 PM CDT, a personal weather station indicated strong
thunderstorms along a line extending from 10 miles southwest of
Stuart to 6 miles southeast of Greenfield to 6 miles west of
Creston. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail and additional
heavy rainfall of one to two inches.
SOURCE...Personal Weather Station.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Ponding of water on roadways, low visibilities,
and rises in small streams and creeks.
Locations impacted include...
Creston, Greenfield, Green Valley Lake, Afton, Casey, Orient,
Macksburg, Cromwell, Arispe, Creston Municipal Airport, Greenfield
Municipal Airport, Nodaway Park, and Green Valley Lake State Park.
This includes Interstate 80 between mile markers 78 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4102 9460 4123 9449 4150 9463 4151 9459
4147 9423 4114 9406 4090 9418
TIME...MOT...LOC 2213Z 286DEG 17KT 4142 9450 4122 9440 4103 9448
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JimenezLocal storm report, Sep 19, 6:45 PM CDT, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
645 PM CDT Tue Sep 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM Rain Maxwell 41.89N 93.40W
09/19/2023 M4.52 inch Story IA Mesonet
Daily precip through early evening from
personal weather station.
&&
BSSSpecial weather statement, Sep 19, 9:46 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
946 PM CDT Tue Sep 19 2023
IAZ057-200345-
Audubon IA-
946 PM CDT Tue Sep 19 2023
...SLOW MOVING THUNDERSTORMS WILL IMPACT NORTHERN AUDUBON COUNTY
THROUGH 1045 PM CDT...
At 943 PM CDT, Doppler radar was tracking a slow moving thunderstorm
5 miles north of Audubon. This thunderstorm was nearly stationary.
HAZARD...Heavy rainfall of up to three inches in an hour.
SOURCE...Radar indicated.
IMPACT...Ponding of water on roadways, low visibilities, and rises
in small streams and creeks.
Locations impacted include...
Gray and rural northern Audubon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4186 9474 4170 9475 4178 9503 4186 9506
TIME...MOT...LOC 0245Z 052DEG 3KT 4180 9489
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
SmallThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 9:46 PM CDT | Special Weather Statement | DMX | Audubon | 59 min |
Nearby
Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.